Salicylate toxicity is a serious complication of aspirin overdose and is characterized by mixed respiratory alkalosis and increased anion gap metabolic acidosis. Early symptoms include tinnitus, nausea, vomiting, and tachypnea. Late symptoms include altered mental status, seizures, and hyperthermia. Fluid resuscitation, oral activated charcoal, and alkalinization of the serum and urine are the most important aspects of treatment. In severe cases, hemodialysis may be indicated. Intubation should be avoided, as it can precipitate clinical decompensation if ventilation needs are not met. For other side effects related to aspirin use, see antiplatelet agents.
- Early symptoms: tinnitus, nausea, vomiting, tachypnea, hyperpnea
- Late symptoms: hyperthermia, agitation, delirium, seizures, noncardiogenic pulmonary edema
|Salicylate toxicity severity |
|Serum salicylate level||Clinical features|
|Mild toxicity|| |
|Moderate toxicity|| |
|Severe toxicity|| |
- ABG: mixed respiratory alkalosis and increased anion gap metabolic acidosis 
- Serum salicylate level: > 40 mg/dL 
- BMP: hypokalemia, ↑ BUN, ↑ creatinine
- Toxicology screen: evaluate for concurrent ingestions
Because salicylate levels are not always elevated initially and do not necessarily correlate with clinical presentation, a high index of suspicion should be maintained when caring for a patient with symptoms of salicylate toxicity. Rapid treatment is essential!
General principles 
Initial assessment and airway management
- Stabilize the patient.
- Assess the severity of salicylate toxicity (see salicylate toxicity severity above).
- For symptomatic patients: Consult ICU, nephrology, and toxicology.
- Evaluate the need for intubation but avoid intubation, if possible.
Indications for intubation in salicylate toxicity
Indications for hemodialysis in salicylate toxicity 
- Serum salicylates > 100 mg/dL (> 90 mg/dL if renal function impaired)
- Serum salicylates > 90 mg/dL (> 80 mg/dL if renal function impaired) or arterial pH ≤ 7.2 despite supportive care
- Altered mental status
- Hypoxemia requiring supplemental O2
Intubating patients with salicylate toxicity is dangerous! If intubation is required, extra care should be taken to maximize minute ventilation, as there is a high risk of worsening acidosis and death.
Gastric decontamination 
- Considerations for gastric lavage
- The ingested aspirin dose is known to be > 500 mg/kg.
- Ingestion occurred < 1 hour prior to presentation.
- Considerations for oral activated charcoal
- The patient must have a secure airway (i.e., is awake and alert or is intubated with an orogastric tube).
- Timing of ingestion: There are no specific recommendations. 
- 2–4 hours of known ingestion: Giving at least one dose is most likely beneficial.
- Within 4–24 hours of known ingestion: may be beneficial in some patients (e.g., ingestion of a large amount, severe toxicity)
Fluid and acid-base management 
- Alkalinization of serum and urine with IV sodium bicarbonate 
- Indications: any symptomatic patient, or if serum salicylates > 60 mg/dL
- Bicarbonate dosage
Monitoring and additional concerns
- Establish IV access.
- Fluid resuscitation with LR and/or D5W (avoid normal saline)
- Assess the severity of intoxication (see salicylate toxicity severity).
- Consult ICU, nephrology, and toxicology.
- Avoid intubation if possible, but secure the airway if necessary (see indications for intubation in salicylate toxicity).
- Assess the need for hemodialysis (see indications for hemodialysis in salicylate toxicity).
- Start alkalization of serum and urine (see fluid and acid-base management in “Treatment”).
- Avoid and correct hypoglycemia and hypokalemia.
- Check toxicology screen for concurrent ingestions.
- Evaluate for suicidal ideation.
- Order repeat labs (BMP, glucose, salicylate levels) every 2 hours.
- Admit to the ICU.